Tornadoes · United States · Mississippi · 2021
EF1 tornado, Independence, Mississippi, March 27, 2021
This EF1 tornado ran 2.0 miles across Tate County on March 27, 2021, touching down at 10:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 27, 2021
- Touchdown
- 10:45 PM CDT (03:45 UTC)
- Lifted
- 10:50 PM CDT (03:50 UTC)
- On the ground
- 5 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Tate County
- Touchdown point
- 34.699, -89.824
- Lift-off point
- 34.713, -89.792
- Record number
- 2103272145-01
The damage survey
6 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Mobile home destroyed. Porch on home was still standing. Mobile home rolled or was vaulted. Home was anchored. Trees in area were uprooted, yet other buildings only had roof damage in the area. The flooring of home was left intact (Pictures of debris.)
- Mobile home slide off foundation.
- Damage to a couple of building at intersection. Damage was to roofs, porches, and trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report. The front continued to lift north during the morning along with the complex of showers of thunderstorms. After a brief break during the early afternoon, thunderstorms started to redevelop in the moist and unstable airmass across east-central Arkansas, Southwest Tennessee, and Northeast Mississippi. Initially, storms developed in clusters with large hail, several weak tornadoes, and flash flooding from eastern Arkansas to the Tennesee River in West Tennessee. The clusters of storms gradually transitioned into a line with mainly damaging winds stretching from the Tennessee/Mississippi line into Northeast Mississisppi from the evening of March 27th into the early morning hours of March 28th.
The tornado caused tree and roof damage. Three mobile homes were destroyed as well as outbuildings. Approximately seventeen structures were damaged. Peak winds were estimated at 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
40 minutes of warning. NWS MEG issued a tornado warning for this county at 03:05 UTC, 40 minutes before the tornado touched down, in force until 03:45 UTC.
The county was under a tornado watch, issued at 02:03 UTC and running to 04:50 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:00 UTC | 07:15 UTC | Flash Flood Watch | MEG |
| 18:51 UTC | 02:00 UTC | Tornado Watch | MEG |
| 02:03 UTC | 04:50 UTC | Tornado Watch | MEG |
| 03:05 UTC | 03:45 UTC | Tornado Warning | MEG |
| 03:31 UTC | 04:15 UTC | Tornado Warning | MEG |
| 03:49 UTC | 06:42 UTC | Flash Flood Warning | MEG |
| 03:56 UTC | 04:28 UTC | Tornado Warning | MEG |
| 04:23 UTC | 08:17 UTC | Flash Flood Warning | MEG |
| 05:48 UTC | 08:34 UTC | Flash Flood Warning | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 27, 6:44 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Mar 27, 6:44 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
644 PM CDT Sat Mar 27 2021
.UPDATE...
Update for 00Z TAFS
&&
.PREV DISCUSSION... /issued 216 PM CDT Sat Mar 27 2021/
DISCUSSION...
A complex convective setup for the remainder of the afternoon,
with respect to timing of thunderstorm initiation. A weak
shortwave trof, evident on GOES water vapor imagery lifted across
AR into southeast MO late in the morning. With cool and relatively
stable outflow over west TN from this morning's rainfall, this
shortwave had little effect, other than to sustain showers near
the MO bootheel. KNQA VAD wind profiler showed winds backed
briefly, then winds veered in response to the shortwave. With this
feature now past, SSW boundary layer flow at early afternoon was
not lending toward particularly high SRH values.
Temps in the lower 80s and dewpoints near 70 should support mixed
layer CAPE near 2500 J/kG over north MS, southwest TN and east
central AR through sunset. Storm intuition may be a little
disorganized in location at first, but should cluster and organize
around subsequent outflow boundaries. As, or perhaps before,
mixed layer CAPE begins to slowly decrease, 0-6km bulk shear will
increase to near 60 knots, aiding storm organization and hail
threat. Areas of locally-enhanced helicity near outflow boundaries
may support a tornado or two in the moderately unstable airmass
through midevening. A gradual transition to a QLCS is expected mid
to late evening, with damaging winds, and short-lived QLCS
tornadoes possible. Up-line cell training and precipitable water
values near 1.8 inches will support high rainfall rates and flash
flooding.
The convective line should exit northeast MS near or shortly after
sunrise Sunday, with cool and dry candidness prevailing across
the Midsouth.
Modest moisture return will occur Tuesday afternoon and evening,
in advance of a deep longwave trof developing over the middle
portion of the CONUS. Steep midlevel height falls will accompany a
cold frontal passage through the Midsouth early Wednesday morning.
Given the lack of instability, severe storms are not anticipated
Tuesday night/Wednesday morning.
Cool and dry conditions will prevail late in the week, as upper
level flow transitions from northwesterly to zonal. Rural areas
to the north and east of Memphis may see nighttime lows near
freezing, near to just a little earlier than our average last
spring freeze dates.
PWB
&&
.AVIATION...
00Z TAFS
Thunderstorms will form a squall line early in the period. There is
the potential for severe gusts as the squall line moves through
MEM/MKL/TUP. This feature is forced by a cold front which will sweep
through the area overnight. On Sunday strong northwest winds will
spread over the area before high pressure builds into the region
late in the day with winds relaxing late.
JEB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for Craighead-
Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch through Sunday morning for Dunklin-Pemiscot.
MS...Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica-
Union.
TN...Flash Flood Watch through Sunday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Mar 27, 3:03 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 303 PM CDT Sat Mar 27 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 303 PM CDT Sat Mar 27 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight to Enhanced Risk of severe thunderstorms over the Midsouth through late tonight. Primary severe weather threats include flash flooding and damaging winds. There is also a threat of tornadoes and large hail, mainly before midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near freezing temperatures will be possible Thursday and Friday mornings over northwest Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through late tonight. PWB
In the hours before
Local storm report, Mar 27, 9:17 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL MIFFLIN 35.55N 88.58W
03/27/2021 E1.00 INCH CHESTER TN SOCIAL MEDIA
QUARTER SIZED HAIL BETWEEN HENDERSON AND MIFFLIN.
&&Local storm report, Mar 27, 9:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM FLASH FLOOD PARSONS 35.65N 88.12W
03/27/2021 DECATUR TN EMERGENCY MNGR
HIGH FLOOD WATER CAUSING WATER RESCUE FOR PEOPLE ON
PERRYVILLE ROAD.
&&Local storm report, Mar 27, 9:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
946 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 2 N PARSONS 35.68N 88.12W
03/27/2021 E1.00 INCH DECATUR TN TRAINED SPOTTER
QUARTER SIZED HAIL NEAR COMMUNITY OF JEANNETTE.
&&Local storm report, Mar 27, 10:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD COVINGTON 35.57N 89.65W
03/27/2021 TIPTON TN AMATEUR RADIO
FLOODING ON SOUTH COLLEGE STREET IN COVINGTON.
&&Local storm report, Mar 27, 10:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG WYNNE 35.23N 90.79W
03/27/2021 CROSS AR TRAINED SPOTTER
HIGHWAY 1 AND VANNDALE POWER LINES DOWN.
&&
CORRECTED REMARKSLocal storm report, Mar 27, 10:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FLASH FLOOD BROWNSVILLE 35.59N 89.25W
03/27/2021 HAYWOOD TN FIRE DEPT/RESCUE
SEVERAL STREET IN BROWNSVILE CLOSED DUE TO HIGH WATER.
ALSO HIGH WATER OVER INTERSTATE 40 AT EXIT 52. HIGHWAY
179 AND HIGHWAY 70 ALSO HAVE HIGH WATER OVER THEM..
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
3.8 hours before the tornado, 19 km from the path. March 28, 2021.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 2818 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.7
- 0-3 km lapse rate
- 7.1 K/km
Little Rock, AR (KLZK), 12:00Z
8.2 hours after it, 19 km from the path. March 28, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76227 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -350 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Olive Branch (OLV), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 03:55 UTC | 64.4 | 64.4 | 220° 12 kt | 24 | 1010.2 | BR |
| 04:15 UTC | 66.2 | 66.2 | 230° 6 kt | 1009.8 | BR | |
| 04:35 UTC | 66.2 | 66.2 | 250° 7 kt | 1009.8 | ||
| 04:55 UTC | 66.2 | 66.2 | 240° 4 kt | 1009.1 | BR | |
| 05:15 UTC | 66.2 | 66.2 | 250° 4 kt | 10 | 1008.1 | BR |
| 05:35 UTC | 66.2 | 66.2 | 260° 7 kt | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 71 km away, was scanning. The volume nearest the touchdown began at 03:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:31 UTC | TSTM WND DMG | Como | Panola, MS | MOBILE HOMES FLIPPED OVER IN TEH COMO AREA. |
| 03:31 UTC | TSTM WND DMG | Como | Panola, MS | MOBILE HOMES FLIPPED OVER IN THE COMO AREA. |
| 03:43 UTC | TORNADO | Barr | Tate, MS | POSSIBLE TORNADO NEAR BARR MS. |
| 03:46 UTC | TSTM WND DMG | Independence | Tate, MS | HOUSE AND BUSINESS DAMAGED. TREE ON HOUSE. |
| 03:50 UTC | TSTM WND DMG | Independence | Tate, MS | 9000-9200 HWY 306 METAL TORN OFF ROOF. TWO TRAILERS DEMOLISHED WITH DEBRIS FOUND NEAR SYCAMORE ROAD. 1 SHOP DEMOLISHED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of March 27, 2021
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 27 | 4:38 PM CDT | EF1 | Henderson, TN | 3.0 | 300 | $100,000 | ||
| March 27 | 4:54 PM CDT | EF0 | Henderson, TN | 0.6 | 50 | $10,000 | ||
| March 27 | 5:12 PM CDT | EF0 | Decatur, TN | 0.5 | 75 | |||
| March 27 | 6:01 PM CDT | EF0 | Mississippi, AR | 0.7 | 50 | $10,000 | ||
| March 27 | 6:06 PM CDT | EF2 | Cherokee, TX | 20.5 | 500 | $75,000 | ||
| March 27 | 6:11 PM CDT | EF0 | Mississippi, AR | 1.1 | 80 | $35,000 | ||
| March 27 | 6:16 PM CDT | EF0 | Cross, AR | 0.5 | 50 | |||
| March 27 | 6:21 PM CDT | EF1 | Mississippi, AR | 3.9 | 100 | $75,000 | ||
| March 27 | 6:37 PM CDT | EF1 | Mississippi, AR to TN | 4.9 | 150 | $40,000 | ||
| March 27 | 6:58 PM CDT | EF2 | Rusk, TX | 22.3 | 300 | 1 | $260,000 | |
| March 27 | 7:08 PM CDT | EF1 | Madison, IL | 5.3 | 700 | |||
| March 27 | 7:38 PM CDT | EF2 | Panola, TX | 15.8 | 1,600 | 1 | 3 | $1.5 million |
| March 27 | 8:08 PM CDT | EF1 | De Soto Parish, LA | 3.5 | 480 | |||
| March 27 | 8:22 PM CDT | EF1 | De Soto Parish, LA | 12.0 | 675 | $110,000 | ||
| March 27 | 8:23 PM CDT | EF2 | Arkansas, AR | 18.6 | 600 | |||
| March 27 | 10:22 PM CDT | EF2 | Drew, AR | 1.6 | 400 | $300,000 | ||
| March 27 | 11:26 PM CDT | EF0 | Bolivar, MS | 0.4 | 35 | $50,000 | ||
| March 27 | 11:46 PM CDT | EF2 | Bolivar, MS | 2.9 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.